Alert archive / Texas / Flash Flood Watches in 2012

Flash Flood Watch 2, NWS San Angelo, TX

May 14, 20125 counties in Texas

NWS San Angelo, TX issued this flash flood watch at May 14, 2012, 3:53 PM CDT for 5 counties in Texas. It took effect at May 14, 2012, 7:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 14, 2012, 3:53 PM CDT (20:53 UTC)
In effect from
May 14, 2012, 7:00 PM CDT
Expired
May 14, 2012, 9:48 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Flood severity
None

Counties Crockett County, TX, Irion County, TX, Kimble County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 67 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WGUS64 KSJT 142053
FFASJT

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT MON MAY 14 2012

...FLASH FLOOD WATCH FOR SOUTHWESTERN CONCHO VALLEY...NORTHERN
EDWARDS PLATEAU...AND KIMBLE COUNTY...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH WEST TEXAS
TONIGHT WHICH WILL CAUSE THUNDERSTORMS TO CONTINUE TO DEVELOP
DURING THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF WEST CENTRAL
TEXAS. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THE BEST CHANCE FOR
HEAVY RAINFALL IS EXPECTED TO OCCUR GENERALLY SOUTH OF A LINE FROM
MERTZON TO MASON. WITH THE GROUND STILL RELATIVELY WET FROM LAST
WEEK/S RAINFALL IN THESE AREAS...THERE IS POTENTIAL FOR SOME OF
THESE THUNDERSTORMS TO RESULT IN FLASH FLOODING.

TXZ071-076>078-169-151200-
/O.NEW.KSJT.FF.A.0002.120515T0000Z-120515T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRION-CROCKETT-SCHLEICHER-SUTTON-KIMBLE-
INCLUDING THE CITIES OF...MERTZON...OZONA...ELDORADO...SONORA...
JUNCTION
353 PM CDT MON MAY 14 2012

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL TEXAS... 
  INCLUDING THE FOLLOWING AREAS...CROCKETT...IRION...KIMBLE... 
  SCHLEICHER AND SUTTON. 

* FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING

* HEAVY RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS
  POSSIBLE. 

* PERIODS OF HEAVY RAINFALL ARE EXPECTED MAINLY THIS EVENING AND
  TONIGHT. RUNOFF FROM THIS HEAVY RAINFALL MAY RESULT IN FLASH
  FLOODING OF ROADS...LOW WATER CROSSINGS...CREEKS AND
  STREAMS...AND URBAN AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
327 
WGUS64 KSJT 150248
FFASJT

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 PM CDT MON MAY 14 2012

TXZ071-076>078-169-150345-
/O.CAN.KSJT.FF.A.0002.000000T0000Z-120515T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRION-CROCKETT-SCHLEICHER-SUTTON-KIMBLE-
INCLUDING THE CITIES OF...MERTZON...OZONA...ELDORADO...SONORA...
JUNCTION
944 PM CDT MON MAY 14 2012

...FLASH FLOOD WATCH IS CANCELED...

THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL TEXAS HAS
BEEN CANCELLED. WHILE ADDITIONAL RAINFALL WILL BE POSSIBLE ACROSS
THE AREA OVERNIGHT...THE THREAT FOR WIDESPREAD HEAVY RAINFALL HAS
ENDED. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN CANCELED. 
 
$$

24

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood watch went out at May 14, 12:03 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 14, 12:03 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1203 PM CDT MON MAY 14 2012

.DISCUSSION...
HAVE MADE SOME ADJUSTMENTS TO THE FORECAST FOR THE REST OF TODAY.
SOME OF THE AREA TEMPERATURES HAD ALREADY ECLIPSED FORECAST
HIGHS...SO HAVE BUMPED TEMPERATURES UP FOR MUCH OF THE AREA. WE
ARE GETTING QUITE A BIT MORE SUN THIS MORNING THAT WAS
ANTICIPATED. A LINE OF THUNDERSTORMS LOCATED OVER THE UPPER TRANS
PECOS AND PERMIAN BASIN IS MOVING IN FROM THE WEST WILL LIKELY
AFFECT AREAS GENERALLY SOUTH OF A LINE FROM STERLING CITY...TO SAN
ANGELO BY MID TO LATE AFTERNOON. UPDATED GRIDS AND PRODUCTS HAVE
BEEN SENT.

IN ADDITION...SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED LATER TODAY AND
TONIGHT FOR OUR SOUTHERN AREA TAFS. AN AREA OF THUNDERSTORMS IS
CURRENTLY MOVING IN FROM THE WEST ACROSS THE UPPER TRANS
PECOS...AND PERMIAN BASIN. THESE THUNDERSTORMS WILL LIKELY MOVE
INTO WEST CENTRAL TEXAS DURING THE MID TO LATE AFTERNOON
HOURS...LIKELY AFFECTING THE KSJT AND KSOA LOCATIONS. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AS THE UPPER LEVEL
SYSTEM CONTINUES TO THE SOUTH/SOUTHEAST INTO SOUTHWEST TEXAS AND
SOUTHEAST THROUGH THE RIO GRANDE VALLEY. THESE ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO AFFECT KSOA/KJCT/KBBD. WE MAY SEE
SOME BRIEF MVFR CONDITIONS WITH THE ACTIVITY AS IT MOVES
THROUGH...BUT THE MORE HAZARDOUS CONDITIONS ARE EXPECTED FROM
GUSTY WINDS ASSOCIATED WITH THE THUNDERSTORMS. THUNDERSTORMS WILL
DISSIPATE BETWEEN 12Z AND 18Z TOMORROW. WINDS WILL REMAIN
GENERALLY LIGHT AND NORTHEAST OUTSIDE OF THE GUSTY WINDS NEAR
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 76  57  78  56  85 /  40  20  10   0   0
SAN ANGELO 	 77  56  77  55  84 /  50  60  10   0   0
JUNCTION 	 79  57  76  55  84 /  40  70  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 14, 3:25 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT MON MAY 14 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
325 PM CDT MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF WEST CENTRAL TEXAS TONIGHT. THE PRIMARY HAZARD FROM
THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND THE POSSIBILITY OF
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR
IRION...CROCKETT...SCHLEICHER...SUTTON...AND KIMBLE COUNTIES. A
FEW OF THE STRONGEST STORMS MAY BE CAPABLE OF DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL OF GREATER THAN ONE INCH. IN
ADDITION...DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH
ANY THUNDERSTORMS THAT OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR AREAS SOUTHWEST OF A LINE
FROM STERLING CITY TO JUNCTION TONIGHT.

In the hours before

Special weather statement, May 14, 3:36 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 PM CDT MON MAY 14 2012

TXZ064-071-072-142130-
IRION TX-STERLING TX-TOM GREEN TX-
336 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR
IRION...STERLING AND TOM GREEN COUNTIES...

AT 332 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 25 MILES
NORTHWEST OF MERTZON...MOVING EAST AT 20 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED ABOUT 10 MILES SOUTHWEST OF MERTZON...ALSO
MOVING NORTHEAST AT 20 MPH.

THESE STRONG THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN TOM GREEN...IRION AND SOUTHERN STERLING COUNTIES.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
HEAVY RAINFALL COULD CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3172 10086 3153 10087 3152 10070 3109 10069
      3109 10127 3157 10127
TIME...MOT...LOC 2034Z 251DEG 18KT 3146 10122

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:09 AM CDTSevere Thunderstorm WarningSJTCrockett66 min
May 14, 3:36 PM CDTSpecial Weather StatementSJTIrion54 min
May 14, 4:31 PM CDTSpecial Weather StatementSJTTom Green44 min
May 14, 4:35 PM CDTSpecial Weather StatementSJTSchleicher40 min
May 14, 4:55 PM CDTAreal Flood AdvisorySJTIrion, Tom Green110 min
May 14, 5:16 PM CDTSpecial Weather StatementSJTTom Green59 min
May 14, 5:18 PM CDTSpecial Weather StatementSJTConcho42 min

Nearby

Flash Flood Watches in Texas, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.